Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS New Orleans, LA

April 25, 2003Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 25, 2003, 7:21 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 7:21 PM CDT (00:21 UTC)
Expired
Apr 25, 2003, 7:45 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 2:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2144 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS54 KLIX 260021
SVRNEW
LAC105-260045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
721 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA

* UNTIL 745 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF TICKFAW...OR ABOUT 7 MILES
  SOUTHEAST OF AMITE...MOVING EAST AT 40 MPH.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3075 9051 3057 9052 3055 9024 3071 9025

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:45 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Apr 25, 1:45 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CDT FRI APR 25 2003

A COLD FRONT IS EXPECTED TO MOVE THOUGH THE AREA DURING THE EVENING
HOURS. MODELS SHOW VERY DRY AIR AND STABLE AIR SPREADING ACROSS THE
AREA IN THE WAKE OF THE FRONT. MODELS INDICATE THAT A SURFACE RIDGE
WILL BE OVER THE AREA THROUGH FRIDAY. TEMPERATURES WILL BE A LITTLE
COOLER ON THROUGH SATURDAY NIGHT THEN A SLOW WARMING TREND INTO NEXT
WEEK. NORTHERLY FLOW ACROSS THE AREA THIS WEEKEND WILL BECOME
SOUTHEASTERLY BY TUESDAY. MODELS INDICATE AN UPPER LEVEL TROF MOVING
THROUGH THE AREA MONDAY NIGHT AND TUESDAY. THE ATMOSPHERE REMAINS
DRY BELOW 600 MILLIBARS WITH THIS FEATURE SO WILL LIKELY SEE ONLY AN
INCREASE IN UPPER CLOUDINESS AS A RESULT. BEST CHANCE OF
PRECIPITATION WILL BE FRIDAY AS INCREASINGLY UNSTABLE GULF MOISTURE
AGAIN RETURNS TO THE AREA.

MCB 56/80/54/82 0000
BTR 58/81/56/85 0000
MSY 63/80/62/83 0000
GPT 60/79/57/80 0000

.NEW...NONE.
LA...NONE.
MS...NONE.

23
Hazardous weather outlook, Apr 25, 6:45 PM CDT, 36 minutes before
LAZ037>040-068-MSZ069>071-077-080>082-261230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
645 PM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN
MISSISSIPPI AND SOUTHEASTERN LOUISIANA. THUNDERSTORMS MAY PRODUCE
HAIL...GUSTY WINDS...AND A POSSIBLE TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME FOR SEVERE WEATHER REPORTS IN
TANGIPAHOA...WASHINGTON...ST. TAMMANY PARISHES...AND PEARL
RIVER...HANCOCK...HARRISON...JACKSON COUNTIES.

In the hours before

Local storm report, Apr 25, 2:48 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
248 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    POPLARVILLE               MS   TORNADO
04/24/03   PEARL RIVER                    NWS SURVEY INDICATED
                                          INTERMITTENT F0 TORNADO
                                          DAMAGE ALONG A PATH
                                          EXTENDING FROM SOUTHERN
                                          WASHINGTON PARISH LA NORTH
                                          OF ENON TO JUST NORTH OF
                                          POPLARVILLE MS.

RJR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:17 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington28 min
Apr 25, 9:40 PM CDTSpecial Marine WarningLIX95 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.